

Conference program

Lutheran Confessional Cultures in Early Modern Germany and Scandinavia

Aarhus University 21-22 January 2016





The conference has been planned by Thomas Kaufmann (Göttingen) and Per Ingesman (Aarhus). Mattias Skat Sommer (Aarhus) is the local organiser.

Frontpage photo: Danmarks Kirker

Welcome

The purpose of the conference in January 2016 is to compare the confessional cultures that developed in the early modern period in the Lutheran parts of the German Empire and in the Nordic countries. Up to now very often German Lutheran concepts of confessional identity have been used as normative models for Scandinavian Lutheranism as well. This ignores the fact that the cultural and political conditions were very different. There is no doubt that Lutheranism had a deep impact on the societies dominated by this version of the Christian religion, but although the forms and consequenses of Lutheranism in the different German territories and estates and in the Scandinavian countries might be similar, they are by no means identic. Above all there seems not to be a Scandinavian parallel for the theological struggles of German Lutheranism, something which might be the origin for many other developments.

Seeing Germany and Scandinavia as specific, but interconnected types of a multifold Lutheran confessional culture, the conference aims to historically reconstruct Lutheranism in unity as well as diversity.

Conference program

Thursday 21 January 2016

Registration prior to Conference Opening (in Foyer and room 010, building 1441)

9:30–9:45 Opening of Conference

Words of Welcome and Introduction (15 min.) – Head of School of Culture and Society Bjarke Paarup (Aarhus University), Head of Department of Theology Ulrik B. Nissen (Aarhus University), PhD Fellow and local organiser of the conference Mattias Skat Sommer (Aarhus University)

9:45 – 11:15

First Session: Early Modern Learned Lutheran Culture

Chair: PhD Fellow Mattias Skat Sommer (Aarhus University)

Presentation 1 (45 min.) – Professor Thomas Kaufmann (University of Göttingen, Germany): "Confessional Lutheran Academic Culture – 1550 to 1650" Presentation 2 (40 min) – PhD Fellow Steffie Schmidt (University of Göttingen, Germany): "Theological Education at Scandinavian Universities in Early Modern Times"

Coffee Break and Registration (in Foyer and room 010, building 1441) (11:15–11:30)

11:30-13:00

Second Session: Lutheranisms and Confessional Cultures

Chair: Associate Professor Charlotte Appel (Aarhus University) Presentation 3 (45 min.) – Professor Tarald Rasmussen (University of Oslo, Norway): "Nordic Confessional Cultures: A comparative approach" Presentation 4 (40 min.) – Dr. Jürgen Beyer (Åbo Akademi University, Finland): "Minor languages in Lutheran countries"

13:00–14:00 Lunch (in "Studenternes Hus")

4

14:00–16:30 Third Session: Church Buildings and Religious Art

Chair: Postdoc Laura Katrine Skinnebach (Aarhus University)

Presentation 5 (45 min.) – Professor Jan Harasimowicz (University of Wrocław, Poland): "The Confessionalization of Churchbuilding North of the Alps"

Coffee Break (in Foyer and room 010, building 1441) (14:45-15:10)

Presentation 6 (40 min.) – PhD Student Kristina Seizinger (University of Tübingen, Germany): "Composition and Function of Lutheran Funerary Monuments in South Germany" Presentation 7 (40 min.) – PhD Candidate Aleksandra Adamczyk (University of Hamburg, Germany/University of Wrocław, Poland): "The image of Silesian pastor – Protestant clergyman and the visual signs of his profession"

16:30–17:00 General discussion (30 min.)

19:30

Conference dinner (in "Den Gamle By")

Friday 22 January 2016

09:00–10:55 Fourth Session: Germany Chair: Associate Professor Bo Kristian Holm (Aarhus University)

Presentation 8 (45 min.) – Senior Lecturer C. Scott Dixon (Queen's University Belfast, United Kingdom): "Confessional Culture and the Matrix of Memory in Lutheran Germany" Presentation 9 (45 min.) – Professor Sabine Holtz (University of Stuttgart, Germany): "Preconditions for a Lutheran Reading Culture – The Example of Württemberg"

Coffee break (in Foyer and room 010, building 1441) (10:30-10:55)

10:55–13:00 Fifth Session: Sweden

Chair: Associate Professor Nina Javette Koefoed (Aarhus University)

Presentation 10 (45 min.) – Professor Otfried Czaika (MF Norwegian School of Theology, Oslo, Norway): "Hymns, prayers and funeral sermons: Lutheran spirituality in Early Modern Sweden c. 1550-1650"

Presentation 11 (40 min.) – Senior Lecturer Martin Berntson (University of Gothenburg, Sweden): "The early modern theatre and the confessional culture of Sweden" Presentation 12 (40 min.) – Postdoc Kajsa Brilkman (Lund University, Sweden): "Mare lutheranum. The Book market and the Lutheran Confessional Culture around the Baltic Sea 1570–1620"

13:00–14:00 Lunch (in "Studenternes Hus")

14:00-15:45

Sixth Session: Denmark-Norway

Chair: Associate Professor Carsten Bach-Nielsen (Aarhus University)

Presentation 14 (40 min.) – Seminary Director Sivert Angel (The Practical Theological Seminary, Oslo, Norway): "A Danish Lutheran confessionalisation? The case of Niels Hemmingsen"

Coffee break (in Foyer and room 010, building 1441) (14:40-15:00)

Presentation 14 (45 min.) – Associate professor Charlotte Appel (Aarhus University, Denmark): "As Luther explains in his small catechism...' The role of the cathechism in edifying children and 'the common man' in Reformation Denmark (c. 1536–1700)"

15:45–16:30 General Discussion and Closing of Conference (45 min.)

16:30-

General Reception for all Participants

6

Saturday 23 January 2016

10:00–15:30 Excursion to Aarhus Cathedral and the Church of Our Lady

Tour guide: Associate Professor Carsten Bach-Nielsen (Aarhus University) Tour program and time table: 10.00: Meeting in front of the Cathedral 10.15-12.15: Aarhus Cathedral 12.30-14.00: Lunch at restaurant in downtown Aarhus (self-paid) 14.00-15.30: Church of Our Lady

